Beth---I know my some of my lapse into unhealthy living again has caused this problem--including lack of sleep. I started my own business online and I never dreamed of the work involved! I wasn't eating right--just eating fast foods and convenience foods--whatever someone put in front of me basically.
We've got some things in common, Rhonda. It was my sleep disorder and fatigue that sent me into unhealthy living. I wasn't eating right, either..fast foods and convenience foods and no exercise...the good thing is our eating, smoking, exercise, and sleeping habits can be changed!
[QUOTE]I got your point better about the meds when I reread the posts this morning. Are you saying that taking the meds may actually be causing problems?...
Although the side effects of the meds may be causing problems, the time of day that you take the meds may be causing problems too. What I meant to say is that I was exhausted, and had poor/no concentration on meds (there were lots and lots of other problems but I won't mention them here). It would get to the point where I would be so tired that I would sleep around the clock. After about 20 hours of non stop sleeping, I would feel BETTER, and I would attribute it to getting more sleep. It took me 3 years to figure out that the reason I was feeling better when this happened, was because I didn't take my medication because I had slept through the time when I would normally take it. So it wasn't the fact that I had gotten some sleep...it was the fact that the some of the medication (and side effects) had worked it's way out of my body because I had missed a dose.
So, if you think the meds are interfering with your energy, your motivation levels, and/or your sleep, it may help to take your meds at a different time...for example, if you've been taking them in the morning with breakfast, you might try taking them at night instead, to see if your energy, motivation, and sleep patterns change.
[QUOTE]If somehow I didn't need them anymore I thought there would be some indication, but not a big increase in BP. It is true that they are the one thing I am taking about 1 or 2 hours or so before I have these problems. I am just so afraid that if I suddenly stopped taking them, I would die or something.
I made some major mistakes coming off of medication and I was lucky not to experience any side effects...so don't do as I did...get your pharmacist's and/or your doctors advice first and then check out their advice to see if the literature supports what they are saying...too many horror stories around here about doctors saying you can just stop taking a med!
I stopped taking atenolol, cold turkey, because it was making me suicidal...I bought a monitor as soon as I stopped the medication and I watched my bp climb. Three weeks later I mustered up some courage to go to the doctor for yet another medication (which turned out to be the best of the 5 that I've taken) but stopped taking it cold turkey when it started waking me up at midnight and 3 every night. I had no indication that my pressures would drop...after the fact, I believe what I experienced when I disco'd atenolol, was rebound hypertension and if I had waited perhaps 4-6 weeks after discoing suddenly, I wouldn't have gotten a reading high enough to send me back to the doctor. I suspect the sleep disturbances caused by the last med, the ccb, may have kept my pressures elevated, but I don't know.
[QUOTE]... how did you know it when was safe?
I didn't know it was safe. All I knew was that I didn't want to kill myself by driving into a cement embankment (which was what I was thinking when I was taking the atenolol), and that the sleep disruptions I experienced on the ccb were interfering with my ability to eat right and to exercise!
[QUOTE]... do have complete blood work scheduled again in 3 months (now 2 months). This was at my own request and not my doctor, who thinks he is just humoring me. I got a copy of my lab report and I have looked up everything on there to see what all these things mean and where I am on them.
Good for you!!!!!!!!!!! I have reason to believe that I had electrolyte imbalances on my hct, but my doctor didn't order routine lab work so I can't "prove" it. You were astute and right to request the blood work!
[QUOTE]My sugar (fasting) was also high, but I have been testing vigilantly and so far, since I started on all whole grains and complex carbs--it has been completely normal.
During these BP episodes my sugar is also normal.
I'm so glad! But again, the value of healthy eating.
[QUOTE]...One thing I have learned--you really have to take charge of your own care and treatment and not just let a dr lead the way.
I couldn't agree with you more!
[QUOTE]...He does have a little hand-held thingie that he looks up drug interactions with. That brings me some comfort--but I know to go home and look it up myself too.
Thank goodness for the web!!!!...
Sounds like a good doctor! I don't expect doctors to know everything...but I do expect them to listen to their patients and to do their homework!!
[QUOTE]...I may have to stay on the Toprol, becuase it is the only thing I know of that has controled this congenital heart rythym problem which killed my dad and others in my family. My younger cousin, who has never smoked, drank and is skinny as a rail has also been hospitalized with it x2. Both of us have fond some relief on Toprol.
The Cartia can go!!! I hate, hate hate cartia and the wieght gain and hives, etc!
There's nothing wrong with staying on a med...they can save lives! And they can improve the quality of our lives! But if they make things worse, like the Cartia they can go...
Take care Rhonda...and keep up the healthy life style. It sounds like you're taking charge of your health and I'm sure you'll see the benefits soon.